Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 18, NWS Marquette, MI

September 13, 2020Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 13, 2020, 4:05 AM EDT for Alger County, Michigan. It took effect at Sep 13, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2020, 4:05 AM EDT (08:05 UTC)
In effect from
Sep 13, 2020, 8:00 AM EDT
Expired
Sep 13, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

281 
WHUS43 KMQT 130805
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
405 AM EDT Sun Sep 13 2020

MIZ006-140000-
/O.NEW.KMQT.BH.S.0018.200913T1200Z-200914T0000Z/
Alger-
405 AM EDT Sun Sep 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 1:30 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 13, 1:30 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
130 AM EDT Sun Sep 13 2020

.SHORT TERM...(This evening through Sunday)
Issued at 323 PM EDT SAT SEP 12 2020

Rain showers spread over the region this morning as the mid-level
low slowly progressed into the eastern Dakotas and into Minnesota.
As this isentropicly forced area of rain lifted through the region,
radar estimates of upwards of 0.5" has fallen across the region. The
famed Bird Street's observer recorded 0.64" as of noon. Along the
western edge of the precip, the showers have scattered out,
resulting in more spotty radar coverage beginning in the later
morning hours. Owing to the cloud cover and moist airmass, highs
across the region haven't changed much through the day. Widespread
mid-upper 50s have largely been realized.

As this feature lifts through the region this afternoon and evening,
scattered showers will continue to be possible across the region.
Tonight, a the cold front associated with a mid-level low passing
through northern Manitoba will swing in from the west. As this cold
front and mid-level low over the Central Plains interact, jet streak
development over Lake Michigan/Lower Michigan at 300mb should help
dynamically enable some cyclogenesis and additional showers to develop
along the cold frontal boundary. Some convective forcings may enable
a few rumbles of thunder, but kept it out of the forecast owning to
the low probability. Overnight lows should bottom out in the 50s.

Expect rain showers to continue through at least the morning hours
in the east. Height rises and an incoming dryer airmass should allow
for skies to clear out by early afternoon. Overall, yoopers should
expect a nice early fall day, with highs climbing into the mid-upper
60s. By Lake Superior, temperatures should stay in the low 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 329 PM EDT SAT SEP 12 2020

Models suggest that a mainly zonal pattern will develop across the
northern CONUS through the first part of next week. A building ridge
over western Canada will eventually induce downstream troughing
toward the northeast CONUS later in the week. Temperatures will be
near seasonal averages for the first half of the week with highs in
the 60s to lower 70s, then trend cooler toward the end of the week,
in the 50s to lower 60s.

Sun night and Monday, Dry conditions will dominate as sfc high
pressure builds over the area in a confluent flow aloft ahead of a
broad mid-level ridge centered over the Rockies. Under clear skies,
expect min temps Sun night to drop as low as the mid 30s over the
western interior, closer to the sfc ridge axis, while lower to mid
40s readings will be more common elsewhere. Under developing lake
breezes, highs Saturday will generally be in the lower to mid 60s,
coolest near the Lake Superior shoreline central and east.

Tue-Wed, a shortwave and associated sfc low is expected to move
eastward through ND and northern MN then into northern Ontario late
Mon night into Tue. Increasing 850 mb theta-e advection at the nose
of a developing 50-60 kt LLJ will support an area of shra/tsra.
However, models continue to trend farther north with the bulk of the
shra/tsra which should remain along and north of the 850 mb warm
front and generally north of Lake Superior. Despite the presence of
the strong LLJ with wsw 850 mb winds into the 50-60 knot range,
increasing stability may reduce the potential for high winds or high
end gales. Minimal gales may still be possible over higher platforms
of Lake Superior Mon night into Tue. Breezy to windy conditions are
also expected on Tue with highs ranging from the upper 60s to mid
70s. Strongest southwest winds will be over downsloping locations
along Lake Superior where gusts over 40 mph could be possible late
Mon night into Tue. The low will likely drag a weak trough or cold
front through the area Tue night into early Wed with another
potential for isold shra/tsra, mainly over the east.

Thu-Sat, the ECMWF/ECENS continues to remain more aggressive with
the pattern amplification and troughing into the area compared to
the GFS and many GEFS members. While wither scenario would bring
cooler air back into the area by the end of the week, the 12Z ECMWF
model shows reinforcing shortwaves moving through the area which
sustains the colder airmass and perhaps some isolated lake effect
rain shower over the region into the weekend. The GFS looks cooler
on Thu but then generally shows warming in a return southerly flow
by Fri/Sat. Given model uncertainty, will utilize blended
guidance for temps and pops in forecast.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 128 AM EDT SUN SEP 13 2020

LIFR/IFR ceilings are to continue at all three TAF sites for the
remainder of the night. Showers and fog will also bring reduced VIS
at times. A cold front will sweep through the area around daybreak
bringing drier air into the area. This should start a trend toward
MVFR conditions and eventually VFR by late morning.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 323 PM EDT SAT SEP 12 2020

A low pressure lift through the region today into tonight will
continue to bring Lake Superior a chance of rain and patchy fog.
Some fog could be dense in areas and quickly change over short
distances. A cold front will help lift out this low tonight, and
aside from some afternoon and early evening gusty winds near 20kts
in the far eastern edge of Lake Superior, winds should generally be
15kts or less. Tomorrow after the cold front moves through, NW winds
of 20-25kts will set up across the eastern portions of the lake;
winds should return to 15kts or less overnight Sunday into Monday.

Monday night, with the approach of the next system, tightening
pressure gradient will result in increasing southerly winds in the
east, spreading across the lake through the day Tuesday. Gusts
approaching 30kts are expected, and some gale force gusts will be
possible, especially for higher platforms. Winds are expected to
return to 15kts or less during the day on Wednesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...Voss
AVIATION...RJT
MARINE...JP
Hazardous weather outlook, Sep 12, 4:01 PM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
401 PM EDT Sat Sep 12 2020

MIZ001>007-009>014-084-085-132015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
401 PM EDT Sat Sep 12 2020 /301 PM CDT Sat Sep 12 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-132015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
401 PM EDT Sat Sep 12 2020 /301 PM CDT Sat Sep 12 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

South to southwest gale gusts to 35 knots are possible late Monday
night into Tuesday, especially over the east half of Lake
Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-132015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
401 PM EDT Sat Sep 12 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Local storm report, Sep 12, 10:26 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1026 PM EDT SAT SEP 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HEAVY RAIN       GARDEN                  45.78N 86.55W
09/12/2020  M1.08 INCH       DELTA              MI   PUBLIC

            STORM TOTAL RAINFALL THROUGH 10:12 P.M. EDT
            IN GARDEN. REPORT VIA SOCIAL MEDIA.
            OBSERVATION RECORDED BY A WEATHER STATION.

&&

JSS
Local storm report, Sep 12, 10:28 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1028 PM EDT SAT SEP 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HEAVY RAIN       PELKIE                  46.81N 88.64W
09/12/2020  M1.21 INCH       BARAGA             MI   PUBLIC

            OBSERVED 1.21 INCHES OF RAINFALL SINCE LAST
            NIGHT IN PELKIE THROUGH 10:10 P.M. EDT.
            REPORT VIA SOCIAL MEDIA. OBSERVED VIA HOME
            WEATHER STATION.

&&

JSS
Local storm report, Sep 12, 10:30 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1030 PM EDT SAT SEP 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HEAVY RAIN       1 NNW RANDVILLE         46.00N 88.06W
09/12/2020  M1.28 INCH       DICKINSON          MI   MESONET

            MESONET STATION RANM4 1 NNW RANDVILLE.

1005 PM     HEAVY RAIN       MENOMINEE               45.12N 87.62W
09/12/2020  M1.14 INCH       MENOMINEE          MI   AWOS

            AWOS STATION KMNM MENOMINEE AIRPORT.

1012 PM     HEAVY RAIN       1 WNW LA BRANCHE        45.88N 87.49W
09/12/2020  M1.12 INCH       MENOMINEE          MI   MESONET

            MESONET STATION LBRM4 1 WNW LA BRANCHE.

1019 PM     HEAVY RAIN       2 NNW NORWAY            45.81N 87.92W
09/12/2020  M1.02 INCH       DICKINSON          MI   MESONET

            MESONET STATION EW2513 NORWAY.

1003 PM     HEAVY RAIN       2 SE RAPID RIVER        45.90N 86.93W
09/12/2020  M1.02 INCH       DELTA              MI   MESONET

            MESONET STATION STOM4 2 SE RAPID RIVER.

1015 PM     HEAVY RAIN       2 E PEAVY FALLS DAM     46.00N 88.16W
09/12/2020  M1.00 INCH       IRON               MI   MESONET

            MESONET STATION DW8757 PEAVY FALLS.

&&

JSS
Local storm report, Sep 12, 10:34 PM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1034 PM EDT SAT SEP 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HEAVY RAIN       1 NNW RANDVILLE         46.00N 88.06W
09/12/2020  M1.28 INCH       DICKINSON          MI   MESONET

            MESONET STATION RANM4 1 NNW RANDVILLE.

1010 PM     HEAVY RAIN       PELKIE                  46.81N 88.64W
09/12/2020  M1.21 INCH       BARAGA             MI   PUBLIC

            OBSERVED 1.21 INCHES OF RAINFALL SINCE LAST
            NIGHT IN PELKIE THROUGH 10:10 P.M. EDT.
            REPORT VIA SOCIAL MEDIA. OBSERVED VIA HOME
            WEATHER STATION.

1005 PM     HEAVY RAIN       MENOMINEE               45.12N 87.62W
09/12/2020  M1.14 INCH       MENOMINEE          MI   AWOS

            AWOS STATION KMNM MENOMINEE AIRPORT.

1012 PM     HEAVY RAIN       1 WNW LA BRANCHE        45.88N 87.49W
09/12/2020  M1.12 INCH       MENOMINEE          MI   MESONET

            MESONET STATION LBRM4 1 WNW LA BRANCHE.

1012 PM     HEAVY RAIN       GARDEN                  45.78N 86.55W
09/12/2020  M1.08 INCH       DELTA              MI   PUBLIC

            STORM TOTAL RAINFALL THROUGH 10:12 P.M. EDT
            IN GARDEN. REPORT VIA SOCIAL MEDIA.
            OBSERVATION RECORDED BY A WEATHER STATION.

0643 PM     HEAVY RAIN       MENOMINEE               45.12N 87.62W
09/12/2020  M1.03 INCH       MENOMINEE          MI   AWOS

            AWOS STATION KMNM MENOMINEE AIRPORT.

1019 PM     HEAVY RAIN       2 NNW NORWAY            45.81N 87.92W
09/12/2020  M1.02 INCH       DICKINSON          MI   MESONET

            MESONET STATION EW2513 NORWAY.

1003 PM     HEAVY RAIN       2 SE RAPID RIVER        45.90N 86.93W
09/12/2020  M1.02 INCH       DELTA              MI   MESONET

            MESONET STATION STOM4 2 SE RAPID RIVER.

1015 PM     HEAVY RAIN       2 E PEAVY FALLS DAM     46.00N 88.16W
09/12/2020  M1.00 INCH       IRON               MI   MESONET

            MESONET STATION DW8757 PEAVY FALLS.

0800 PM     HEAVY RAIN       NORWAY                  45.78N 87.90W
09/12/2020  M1.00 INCH       DICKINSON          MI   CO-OP OBSERVER

            24-HOUR RAINFALL TOTAL IS 1.00 INCH IN
            NORWAY. RAIN CONTINUES TO FALL IN NORWAY
            /ZNOM4/ AT 8:00 P.M. OBSERVATION.

&&

JSS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:21 PM EDTFrost AdvisoryMQTBaraga, Gogebic, Houghton, Iron, Ontonagon18 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.